Advisory on Varenicline Warns of Depression
Kirn, Timothy F., Clinical Psychiatry News
The Food and Drug Administration is evaluating postmarketing adverse event reports of serious neuropsychiatric symptoms--including agitation, depressed mood, and suicidal ideation and behavior--in people taking the smoking-cessation drug varenicline, the agency has announced.
The FDA asked the manufacturer of varenicline (Chantix), Pfizer Inc., to make this information more prominent on the medication label's warnings and precautions section. Pfizer had updated the drug's label on Jan. 18.
In announcing the public health advisory on Feb. 1, FDA officials said that evidence was accumulating that some patients taking varenicline may become susceptible to mood changes, depression, and erratic behavior. Agency officials said they believe that these symptoms are caused by the drug itself, rather than by nicotine withdrawal.
In some of the cases, the patients had still been smoking during treatment with varenicline, and thus were not withdrawing from nicotine, said Dr. Bob Rappaport, director of the division of anesthesia, analgesia, and rheumatology products for the FDA.
"We've become increasingly concerned as there are a number of compelling cases that truly look as if they are the result of the exposure to the drug and not to other causes," Dr. Rappaport said at a press briefing announcing the FDA action. There have been 39 reported suicides and 491 reports of patients considering or attempting suicide while being treated with varenicline, FDA officials said at the briefing.
"We've seen cases of patients who had a history of depression and we have seen cases of people who had no history of depression," he added. "These events are occurring sporadically, and at times in people who had no history of psychiatric disease or changes in behavior in the past."
In addition to reporting neuropsychiatric symptoms, patients should be advised to call their health care provider immediately if they experience vivid, unusual, or strange dreams.
The warning also notes that patients with serious psychiatric illness, such as schizophrenia, bipolar disorder, or major depressive disorder, may experience a worsening of symptoms with the drug. …